Oseltamivir (Tamiflu) Eyesight
Girl, 19, left battling blindness after taking Tamiflu (and
she didn't even have swine flu)
By Cher Thornhill
Last updated at 2:50 PM on 21st January 2010
A teenage girl left disabled by the swine flu treatment Tamiflu did not even have the virus, it was revealed today.
Samantha Millard, 19, became critically ill after suffering a severe allergic reaction to the tablets, which she took on the advice of the controversial NHS helpline.
Within 72 hours of taking three pills, doctors put her on life support.
Samantha spent a month in hospital after developing the life-threatening
Stevens Johnson syndrome, which causes the skin to peel off, and later developed
toxic epidermal necrolysis syndrome, which has damaged her sight.
Disabled: Samantha Millard had an allergic reaction to Tamiflu which left her blistered and battling blindness
But tests at the hospital have since revealed that she never even contracted the swine flu virus.
Her devastated mother Debbie Van Horenbeeck is now seeking legal advice about the information given out by the NHS swine flu helpline. She believes that Tamiflu has not been tested thoroughly enough.
ĎThey have disabled my daughter from that helpline,í said the 42-year-old, who is now her daughter's full-time carer.'When they told her she had swine flu, they did not inform her of anything that could go wrong. The Government told us we should take this if we got swine flu.í
Doctors believe it will take up to two years for Samantha - who has lost a stone in weight - to recover and do not know if her eyesight will ever be restored.
She said: ĎItís hard. I canít bathe myself, I canít dress myself, I canít watch films and I canít read books.
ĎI sit in my bedroom with my sunglasses on, curtains closed and the TV on so I can hear it. I donít know how long it will take for my eyes to heal.
ĎI know Iím improving but some days itís really hard to cope with it. I canít cry - I have no tears.í
Samantha, of Bicester in Oxfordshire, had taken just three of the 10 tablets when she broke out in a red rash.
Within hours, her body was covered in painful blisters which were so severe her long hair had to be shaved off.
She was rushed to hospital, where tests later revealed that she never actually contracted the swine flu virus.
The student at Bicester Community College now needs to use eye-drops every hour and wear sunglasses and a hat whenever she leaves her house.
Last year the Mail revealed some of the call centres speaking to people with suspected swine flu were manned by 16-year-olds with just three hours training.
A leading health expert also claimed last week that the swine flu outbreak was a 'false pandemic' driven by drug companies that stood to make billions of pounds from a worldwide scare.
Wolfgang Wodarg, head of health at the Council of Europe, accused the makers
of flu drugs and vaccines of influencing the World Health Organisation's
decision to declare a pandemic.
This led to the pharmaceutical firms ensuring 'enormous gains', while countries, including the UK, 'squandered' their meagre health budgets, with millions being vaccinated against a relatively mild disease.
Sitting at her daughter's bedside last year, Debbie said: 'It shouldn't be the case that people with no medical background can make these decisions.
'These people are just Joe Bloggs off the street. My daughter could die because of this. Her condition is getting worse.
Stevens Johnson syndrome affects just three in a million people and is usually triggered by an adverse reaction to medication. The mortality rate is around 15 per cent.
Victims develop terrible scarring all over their bodies as well as severe conjunctivitis which can lead to blindness and mouth infections which can stop them eating.
A Roche spokeswoman said the incident would be investigated and could not rule out the role of Tamiflu in triggering the syndrome.
She said: 'While it is difficult to determine the role of Tamiflu in Stevens-Johnson Syndrome, the prescribing information for doctors carries information regarding single cases of Stevens-Johnson Syndrome that have been reported.
A Department of Health spokesman said: 'We are sorry to hear about this young woman's illness and hope she recovers quickly.
'Stevens Johnson Syndrome can happen after medicines or infections and it is very difficult to pinpoint the cause. Serious reactions to Tamiflu are extremely rare and it should still be taken as soon as possible, especially for very serious swine flu cases.
'The National Pandemic Flu Service has been informed by the best clinical
expertise including specialist UK Royal Colleges. It includes questions so that
potential signs of serious conditions are picked up and referred for immediate
Read more: http://www.dailymail.co.uk/news/article-1244926/Girl-left-battling-blindness-taking-Tamiflu-did-swine-flu.html